I am a breastfeeding mother and i want to know if it is safe to use Clarithromycin? Is Clarithromycin safe for nursing mother and child? Does Clarithromycin extracts into breast milk? Does Clarithromycin has any long term or short term side effects on infants? Can Clarithromycin influence milk supply or can Clarithromycin decrease milk supply in lactating mothers?
- DrLact safety Score for Clarithromycin is 1 out of 8 which is considered Safe as per our analyses.
- A safety Score of 1 indicates that usage of Clarithromycin is mostly safe during lactation for breastfed baby.
- Our study of different scientific research also indicates that Clarithromycin does not cause any serious side effects in breastfeeding mothers.
- Most of scientific studies and research papers declaring usage of Clarithromycin safe in breastfeeding are based on normal dosage and may not hold true for higher dosage.
- Score calculated using the DrLact safety Version 1.2 model, this score ranges from 0 to 8 and measures overall safety of drug in lactation. Scores are primarily calculated using publicly available case studies, research papers, other scientific journals and publically available data.
It is not excreted in significant amount into breast milk . Commonly used for pediatric treatment which is very well tolerated. Erythromycin is a macrolide that has been related to hypertrophic pyloric stenosis with early exposition. Avoiding use in the first post-partum month would be advisable yet it may occurred while breastfeeding. Be aware of the possibility of false negative results of bacterial cultures when the mother is on antibiotics. Also, diarrheal disease due to imbalance of intestinal flora is possible.
Because of the low levels of clarithromycin in breastmilk and administration directly to infants, it is acceptable in nursing mothers. The small amounts in milk are unlikely to cause adverse effects in the infant. Monitor the infant for possible effects on the gastrointestinal flora, such as diarrhea, candidiasis (thrush, diaper rash). Unconfirmed epidemiologic evidence indicates that the risk of hypertrophic pyloric stenosis in infants might be increased by maternal use of macrolide antibiotics during breastfeeding.
A cohort study of infants diagnosed with infantile hypertrophic pyloric stenosis found that affected infants were 2.3 to 3 times more likely to have a mother taking a macrolide antibiotic during the 90 days after delivery. Stratification of the infants found the odds ratio to be 10 for female infants and 2 for male infants. All of the mothers of affected infants nursed their infants. Most of the macrolide prescriptions were for erythromycin, but only 1.7% were for clarithromycin. However, the authors did not state which macrolide was taken by the mothers of the affected infants. A study comparing the breastfed infants of mothers taking amoxicillin to those taking a macrolide antibiotic found no instances of pyloric stenosis. However, most of the infants exposed to a macrolide in breastmilk were exposed to roxithromycin. Only 6 of the 55 infants exposed to a macrolide were exposed to clarithromycin. Adverse reactions occurred in 12.7% of the infants exposed to macrolides which was similar to the rate in amoxicillin-exposed infants. Reactions included rash, diarrhea, loss of appetite, and somnolence. A retrospective database study in Denmark of 15 years of data found a 3.5-fold increased risk of infantile hypertrophic pyloric stenosis in the infants of mothers who took a macrolide during the first 13 days postpartum, but not with later exposure. The proportion of infants who were breastfed was not known, but probably high. The proportion of women who took each macrolide was also not reported.
: Information presented in this database is not meant as a substitute for professional judgment. You should consult your healthcare provider for breastfeeding advice related to your particular situation. We do not warrant or assume any liability or responsibility for the accuracy or completeness of the information on this Site.